Alert archive / Washington / Red Flag Warnings in 2017
Red Flag Warning 19, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Oct 6, 2017, 1:51 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2017, 1:51 PM PDT (20:51 UTC)
- Expired
- Oct 6, 2017, 9:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
The text
As transmitted.
456 WWUS86 KOTX 062051 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 151 PM PDT Fri Oct 6 2017 ...WINDY WITH LOW RELATIVE HUMIDITY THIS AFTERNOON... .Very dry air combined with strengthening winds through the southern to central Cascade Mountains and valleys will result in critical fire weather conditions this afternoon into the early evening. Rapid fire spread will be possible with any new or ongoing fires today. Relative humidities will recover in the evening, but will remain windy through the night. WAZ676-680-682-070100- /O.NEW.KOTX.FW.W.0019.171006T2051Z-171007T0100Z/ East Washington South Central Cascade Valleys (Zone 676)- East Washington South Central Cascade Mountains (Zone 680)- East Washington Central Cascade Mountains (Zone 682)- 151 PM PDT Fri Oct 6 2017 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY SOUTH CENTRAL CASCADE MOUNTAIN AND VALLEYS AND CENTRAL CASCADE MOUNTAINS... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM PDT this evening. * Affected Area: Fire Weather Zone 676 East Washington South Central Cascade Valleys (Zone 676)...Fire Weather Zone 680 East Washington South Central Cascade Mountains (Zone 680) and Fire Weather Zone 682 East Washington Central Cascade Mountains (Zone 682). * Winds: West 15 to 25 mph with gusts to around 35 mph....except winds 20 to 30 mph with gusts to around 45 mph on ridge tops. * Relative Humidities: 15 to 30 percent. * Impacts: Rapid fire spread will be possible for any new or ongoing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
611 WWUS86 KOTX 070048 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 548 PM PDT Fri Oct 6 2017 ...WINDY WITH LOW RELATIVE HUMIDITY THIS AFTERNOON... .Very dry air combined with strengthening winds through the southern to central Cascade Mountains and valleys will result in critical fire weather conditions through this evening. Rapid fire spread will be possible with any new or ongoing fires. Relative humidities will recover later this evening, but will remain windy through the night. WAZ677-070400- /O.EXB.KOTX.FW.W.0019.000000T0000Z-171007T0400Z/ East Washington Central Cascade Valleys (Zone 677)- 548 PM PDT Fri Oct 6 2017 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EAST WASHINGTON CENTRAL CASCADE VALLEYS... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM PDT this evening. * Affected Area: Fire Weather Zone 677 East Washington Central Cascade Valleys (Zone 677). * Winds: West 15 to 25 mph with gusts to around 35 mph. * Relative Humidities: 15 to 30 percent. * Impacts: Rapid fire spread will be possible for any new or ongoing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ676-680-682-070400- /O.EXT.KOTX.FW.W.0019.000000T0000Z-171007T0400Z/ East Washington South Central Cascade Valleys (Zone 676)- East Washington South Central Cascade Mountains (Zone 680)- East Washington Central Cascade Mountains (Zone 682)- 548 PM PDT Fri Oct 6 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY SOUTH CENTRAL CASCADE MOUNTAIN AND VALLEYS AND CENTRAL CASCADE MOUNTAINS... * Affected Area: Fire Weather Zone 676 East Washington South Central Cascade Valleys (Zone 676)...Fire Weather Zone 680 East Washington South Central Cascade Mountains (Zone 680) and Fire Weather Zone 682 East Washington Central Cascade Mountains (Zone 682). * Winds: West 15 to 25 mph with gusts to around 35 mph....except winds 20 to 30 mph with gusts to around 45 mph on ridge tops. * Relative Humidities: 15 to 30 percent. * Impacts: Rapid fire spread will be possible for any new or ongoing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
110 WWUS86 KOTX 070356 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 856 PM PDT Fri Oct 6 2017 WAZ676-677-680-682-070500- /O.EXP.KOTX.FW.W.0019.000000T0000Z-171007T0400Z/ East Washington South Central Cascade Valleys (Zone 676)- East Washington Central Cascade Valleys (Zone 677)- East Washington South Central Cascade Mountains (Zone 680)- East Washington Central Cascade Mountains (Zone 682)- 856 PM PDT Fri Oct 6 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EAST WASHINGTON CENTRAL CASCADE VALLEYS... Although winds will remain breezy to windy through the night, relative humidity values are recovering well. Thus the critical fire weather conditions are decreasing and the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Oct 6, 11:14 AM PDT, 2 hours 37 minutes earlier.
Area forecast discussion, Oct 6, 11:14 AM PDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1114 AM PDT Fri Oct 6 2017
.SYNOPSIS...
The ridge of the past few days will give way to a strong cold
front by this afternoon. Before the front arrives expect to see
continued mild autumn temperatures and ample sunshine. The front
is expected to move across the region late this afternoon and
tonight. This will be accompanied by windy conditions and areas of
blowing dust across much of the Columbia Basin and Palouse. The
wind will likely persist at times through Saturday. The front
will also deliver a small chance of showers especially near the
Cascade Crest and the Canadian border. Much cooler weather will
then persist through the weekend with a chance of valley rain and
mountain snow showers. Milder and dry weather will return to the
region next week.
&&
.DISCUSSION...
Forecast update sent out to increase cloud cover over and in the
lee of the northern Cascades. Clouds are thicker than what was
previously thought. The trend will be for these clouds to thin as
they move off of the Cascades and into the rest of easter WA and
the ID Panhandle. These clouds are high up in the atmosphere. Low
to mid level moisture will increase west of the Cascades with
showers expected in the afternoon at the Cascade crest. /SVH
&&
.AVIATION...
18Z TAFS: A dynamic frontal system is approaching the Inland
Northwest this morning. The cold front will sweep through
overnight, but pre-frontal winds will increase through the day
with gusts up to around 25-30 kts expected. A period of stronger
gusts between 30-40 kts will be possible overnight with the
passage of the cold front. Winds are expected to kick up dust
across the basin with MVFR vis possible from around KMWH to the
Spokane Area and northern Palouse. Gusty winds will likely
continue through tonight and into Saturday. Winds may decouple at
KEAT, KWMH and KLWS overnight with low level wind shear a
potential concern. /SVH
&&
.PREV DISCUSSION... /issued 522 AM PDT Fri Oct 6 2017/
Today through Saturday...Upper level ridging will persist over
the Inland NW this morning and into the early afternoon, however
significant changes are coming. The latest water vapor images show
a well-defined upper level jet coursing southeastward through the
Gulf of Alaska. Speeds in this jet are well in excess of 150kts.
This jet is expected to push through southern BC this afternoon
and then slowly sag southward overnight and into Saturday. As it
moves through the region it will allow a strong cold front to
traverse the Inland NW. The front is expected to move into the
Cascades by early this afternoon and through the remainder of the
forecast area by late afternoon and tonight. The main impact of
the front for today and tonight will be the development of strong
westerly winds in the lower atmosphere. The jet will then work
south of the forecast area on Saturday placing the entire Inland
NW on the cold and unstable side of the jet. Now lets look at
some of the weather problems we could encounter later today and
tonight across the region associated with this pattern.
* Wind...As the cold front approaches the area we will see a
steadily increasing 850 (or 4-4.5k ft) jet. By late afternoon
much of the Columbia Basin, Palouse, Wenatchee Area, and Spokane
Area will see 850 mb winds of 30-35 kts. These winds then
increase overnight, with the GFS depicting a large area of
45-50kt winds across the area. Granted this is the strongest
model solution, however even the Canadian Model is now showing
40kt winds developing overnight. Whether or not these winds can
mix down is the question, but subsidence associated with a
strong cold front is a scenario where that is possible. The UW
MM5 is now showing pockets of 40-45 mph winds across the
Waterville Plateau portions of the Columbia Basin and this
notion is shared by a local mesoscale model. Based on this data
we have decided to issue a wind advisory for a large portion of
the forecast area. Although the 850 mb winds begin to relax a
little on Saturday, a strong SW-NE pressure gradient will insure
that windy conditions persist through much of the day. This is
not a slam dunk by any means but given the pattern, it is worthy
of issuing a wind highlight from this afternoon through
Saturday. Even if we don't technically hit the wind advisory
criteria of gusts of 45-55 mph we will see impacts revolving
around the potential of blowing dust. Rainfall still has not
been plentiful over much of the forecast area and with recently
plowed fields we suspect the potential for blowing dust looks
high.
* Fire concerns...The arrival of the front will not be accompanied
by much precipitation but it will be accompanied by strong
winds. Meanwhile the relative humidity forecast for this
afternoon has values plunging into the upper teens to middle
20s. The combination of the winds and low relative humidity
levels suggests the possibility of rapid fire spread in the
finer fuels. The most extreme fire conditions are expected to
occur over the southern Columbia Basin and onto the Palouse.
Technically we won't hit red flag criteria, however if a grass
fire were to get started somehow there is a potential for rapid
fire spread, at least until things moisten up overnight.
* Precipitation...this is the facet of this system which looks
least impressive. The moisture content in the atmosphere never
looks terribly deep. Any threat of precipitation today will be
near the north Cascades and this threat will spread along the
Canadian border and into north Idaho overnight. By Saturday, the
shower threat will increase due to an unstable air mass over
much of the area however without deep moisture the showers will
be far from widespread. More noteworthy will be the snow levels
falling into the 5000-6000 ft range. Again total precipitation
amounts look generally light so large impacts are not expected.
Sunday through Thursday: Interval starts out with Eastern Washington
and Northern Idaho on the north side of the jet stream and under the
influence of a cold conditionally unstable airmass with a generally
northerly flow into the trof. The northerly winds could be gusty and
the pops associated with this flow will favor the blue mountains and
the southerly half of the North Idaho Panhandle for showers.
Positively tilted ridging then sags in and pushes the trof away to
the south and east, the result being a trend towards drying out the
forecast along with a warming trend that peaks on either Monday or
Tuesday depending upon how long this ridge sticks around. From about
Tuesday on through the remainder of the extended the models have
various timing differences in bringing in a second trof along with
potentially better organized synoptic scale low pressure systems
down through it and into Eastern Washington and Northern Idaho as
early as Thursday. Given this potential scenario forecast
temperatures trend on the cool side of what would be considered
normal for this time of year with warmest temperatures occurring on
Tuesday with the expected peak of the ridge positioning. Northwest
winds will show peaks Sunday and perhaps Tuesday as well but with
less intensity compared to winds expected later today and on
Saturday. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 68 45 59 40 58 35 / 0 10 10 10 10 0
Coeur d'Alene 68 44 58 37 56 34 / 0 10 20 30 10 10
Pullman 67 45 58 40 56 34 / 0 0 10 40 20 0
Lewiston 75 49 66 45 60 39 / 0 0 10 30 20 0
Colville 64 42 61 35 60 33 / 0 20 20 20 10 0
Sandpoint 65 42 57 35 57 32 / 0 20 40 40 20 10
Kellogg 65 42 52 35 52 33 / 0 20 60 50 30 10
Moses Lake 71 45 67 41 65 35 / 0 0 0 10 10 0
Wenatchee 68 46 63 41 64 40 / 0 10 10 10 10 0
Omak 67 40 65 38 63 35 / 0 10 10 10 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 2 PM this afternoon to 8 PM PDT Saturday for
Coeur d'Alene Area-Idaho Palouse.
WA...Wind Advisory from 2 PM this afternoon to 8 PM PDT Saturday for
Moses Lake Area-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Oct 6, 6:30 AM PDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 630 AM PDT Fri Oct 6 2017 IDZ001-004-WAZ037-038-042-043-071330- Northern Panhandle-Central Panhandle Mountains- Northeast Mountains-Okanogan Highlands- East Slopes Northern Cascades-Okanogan Valley- 630 AM PDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather is expected at this time. IDZ002-003-026-027-WAZ031>036-041-044-071330- Coeur d'Alene Area-Idaho Palouse-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area- Waterville Plateau- 630 AM PDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT A strong cold front will bring windy conditions to the region by late this afternoon and continuing into the night. Sustained winds of 20 to 25 mph with gusts as high as 45 mph are expected and will likely produce areas of blowing dust especially across the Columbia Basin and Waterville Plateau. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Windy conditions are expected to persist through Saturday with the continued threat of blowing dust primarily across the Columbia Basin. The winds will begin to subside Saturday night.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:16 AM PDT | Wind Advisory | OTX | Adams, Chelan, Douglas, Grant, Lincoln, Okanogan and 2 more | 35 hr |
Nearby
Red Flag Warnings in Washington, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.